Pain Management Community
Root Canal, medication question
About This Community:

This patient support community is for discussions relating to pain management, chronic pain, arthritis, back pain, cancer, headaches, movement disorders pain, and muscle pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Root Canal, medication question

I have a question for everyone of you that have had a root canal at a specialist office, and Jamie, I definitely think you should respond to this.  I didn't write about this last night, but I had a real scare at the endocrinologist yesterday and was wondering if anyone else had ever had this happen before.  I usually see a man named Dr. Putnam, he worked on me years ago on my other root canal and it was a long root canal then and I remember shaking a little bit.  I scheduled to see Dr. Putnam again, and he was running behind so they asked me if I minded to see the other dr. I think his name was Dr. Tuck.  I said, no way, I could care less as long as he's nice to me, it will be fine  He was very nice, and did a pretty good job with the shots, until I started shaking so bad, I almost fell out of the dentist chair.  The dentist started to worry, he stopped giving me medication.  The nurse told me to start breathing more deeply and that  it would be fine, and the dentist then stated he never has had that happened before with anyone.  Dr. Putnam walked by and I told him, didn't I have this problem with you the last time I had a root canal, and he said yes I did. If I would have stood up, I would have fallen down and hurt myself, that's how bad I was shaking, but I didn't feel bad.  I put my one foot on the floor and started to stop, but was just wondering, is it just too much novacaine going in my body at one time?  Why does that happen?  And then the most painful thing, I was not staying numb and they shot me right in the hole in my tooth, OMG that hurt like a *****.  But today, after this morning, took some ibuprofen or something this afternoon and I feel ok.  MY neck hurts from laying in that chair for such a long time.  Just wondering if anyone else has had this situation, and if so, why?
Related Discussions
10 Comments Post a Comment
Blank
82861_tn?1333457511
It sounds like you're developing an allergy to the local anesthetic.  Another possibility is a reaction with other meds you have in your system.  The same thing happened to my mother with a dentist.  She was taking a blood pressure med called tenex.  It's an adrenaline depressant.  The local that the dentist used wiped out that effect and all at once she was flooded with adrenaline causing major shaking, panting, and rapid heart beat.  It didn't last too long, but after that she always had to remind the dentist so it didn't happen again.

I've had too many root canals to count.  LOL!  Most of the time they were uneventful, but a couple times were memorable.  It all depends on where the tooth is, how bad the root is and how much work the endodontist has to do to clear it all out.  The worst post-root canal pain I ever had was because the arrogant SOB missed a tiny root in a molar.  We usually have 3 roots in a molar, but sometimes an extra one shows up.  Dr. SOB called my regular dentist to report me as a drug seeker because I was complaining of the same pain a week later.  ?*$#*/$&?!!  She didn't believe him and told him that if I said it hurt, something was wrong and it would behoove him to check it out, which he reluctantly did.  How I WISH I had video of him stammering and stuttering while trying to explain that missing that hair-thin root could happen to anyone...  :-D
Blank
Avatar_f_tn
Hi Sweetie,

Jaybay makes a VERY good point. Did you endocrinologist ask you for a list of the meds that  you were on? If they didn't they SHOULD have!!

I'd be willing to bet that you definitely had some sort of reaction to the combination of the meds OR are allergic to one of them that THEY used. I hope that  you can figure out which it is!!

I'm SOOOO glad that you are feeling so much better today. I was hoping that  you would get over it quickly and you did. THANK HEAVENS!!!

PLEASE take care of yourself and get some rest this weekend. I'm sorry I didn't get a chance to post on your other one yesterday, but I wasn't feeling very well. I just want to say I think you b/f was a TOTAL JERK!!! I can't believe he treated you that way !!

You take care and get a good night's rest.....Mama Sherry
Blank
Avatar_f_tn
Hi Sweetie,

Jaybay makes a VERY good point. Did you endocrinologist ask you for a list of the meds that  you were on? If they didn't they SHOULD have!!

I'd be willing to bet that you definitely had some sort of reaction to the combination of the meds OR are allergic to one of them that THEY used. I hope that  you can figure out which it is!!

I'm SOOOO glad that you are feeling so much better today. I was hoping that  you would get over it quickly and you did. THANK HEAVENS!!!

PLEASE take care of yourself and get some rest this weekend. I'm sorry I didn't get a chance to post on your other one yesterday, but I wasn't feeling very well. I just want to say I think you b/f was a TOTAL JERK!!! I can't believe he treated you that way !!

You take care and get a good night's rest.....Mama Sherry
Blank
1187071_tn?1279373298
Karen,
I have had that happen to me MANY of times! The reason I was always given is when your getting the shots they try their best not to hit the nerves but if they get some of the numbing stuff in your nerve then you will start to shake really bad. Everytime I did it my dentist would say "Darn I hit a nerve again" He always knew when he hit the nerve cause I would shake like crazy and then he would give me a few mins till it went away. He tried his best not to hit the nerves but on the other hand my other dentist didn't care it happen all the time and she acted like it wasn't a big deal.
I hope your able to sleep thru the night.
Jamie
Blank
Avatar_f_tn
Jamie,it finally went away and my mouth is almost feeling back to normal.  They did not ask me for a list of my medication, which I thought was very strange!  I did call the endodontist (not the endocrinologist) and left a message about feeling better, etc... on their voice mail.  
Blank
Avatar_f_tn
I'm happy that your mouth is feeling almost normal! It is strange that they didn't ask about what medications you take.

Flower
Blank
82861_tn?1333457511
I'm so glad to hear you're feeling better!  If you ever have to go back, bring your med list with you and don't let them just file it the chart.  Hand it directly over to the endodontist before he gets out the needle.  My mom's endodontist had the med list in her file, but he didn't look at it until after she had the reaction.  I swear, most docs never DO look at a med list and I always ask about contraindications before filling a prescription or any kind of anesthesia - local or not.  Enjoy your pain free mouth!
Blank
1187071_tn?1279373298
I am so glad your feeling better. I hope it keeps up. Do you have any more work that you need done with your mouth?
Jamie
Blank
1322157_tn?1279660281
I am also glad you are feeling better.

I am surprised the doc never asked about the what meds you were on - unless they asked you this previously and it's in your file...expecting you to tell them when it changes...

Regarding novicane and even 'laughing gas'... My mother in law is allergic to novicane and my son has sever reactions to ' laughing gas or nitris oxide". It happened when he was having a baby tooth pulled and he was given the mask.

his shaking was uncontrollable - almost seizure like.. his head started to hurt like a terrible migrane (migraine) - he was a mess! He can still remember the way his body reacted and it's been years since it happened.

The pediatrician told me to always put this down as an allergic reaction (although he was never tested for it) and never let him have it again.

he is the type of person who has reactions to medications or lotions, etc... out of the blue.  Do you have other allergies or reactions to things like suntan lotion or other meds?

Again, glad you are feeing better!!!
Blank
Avatar_f_tn
I wonder also if the novocaine was mixed with epi (epinephrine) - it sometimes is and since epinephrine is a stimulant (they mix it in to help shrink blood vessels to control bleeding), it could be that is what you're having a reaction to - not the novocaine itself.  Especially if when they're giving you the novocaine they hit a nerve or a blood vessel, it can travel pretty quickly through your body.  Maybe mention it to the doc next time and ask if they use the epi with the novocaine and if so, ask them to try it without to see if you get the same shaking.  If not, then I would say it was the epi - if you do, then definitely consider a reaction to the novocaine as the culprit.

You're much braver than I am - they would have to totally knock me out in order to do a root canal!  And they dang well better get it done in one visit because there would be NO WAY I'd be getting back in that chair again!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Pain Management Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Pain Answerers
535089_tn?1400677119
Blank
Mollyrae
WI
7721494_tn?1405368662
Blank
philnoir
Front Range, CO
1193998_tn?1265121197
Blank
carolanivey
OH
1855076_tn?1337118903
Blank
marycarmel
MA
Avatar_m_tn
Blank
trixy71
Avatar_f_tn
Blank
Weathergirl21